Alert archive / Missouri / Flash Flood Warnings in 2014

Flash Flood Warning 15, NWS Kansas City, MO

June 7, 2014Schuyler County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 7, 2014, 1:58 PM CDT for Schuyler County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2014, 1:58 PM CDT (18:58 UTC)
Expired
Jun 7, 2014, 6:30 PM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Schuyler County, MO

The radar

The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

208 
WGUS53 KEAX 071858
FFWEAX
MOC197-072330-
/O.NEW.KEAX.FF.W.0015.140607T1858Z-140607T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
158 PM CDT SAT JUN 7 2014

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SCHUYLER COUNTY IN NORTHEAST MISSOURI...

* UNTIL 630 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. UNDER THE HEAVIEST BAND OF RAIN...RADAR ESTIMATES     
  OF 2 TO 3 INCHES WERE COMMON. IN ADDITION...ISOLATED RAIN GAGE     
  OBSERVATIONS BETWEEN 3 AND 4 INCHES WERE REPORTED IN THE           
  UNIONVILLE AREA. RAIN WILL CONTINUE TO AFFECT THE REGION FOR       
  THE NEXT COUPLE OF HOURS...WITH ANOTHER INCH OF RAIN               
  POSSIBLE UNDER THE HEAVIER DOWNPOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LANCASTER AND DOWNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4060 9234 4039 9235 4038 9235 4039 9254
      4060 9254 4060 9235

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 12:42 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 7, 12:42 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT Sat Jun 7 2014

.DISCUSSION...
Issued at 355 AM CDT SAT JUN 7 2014

Remnants of a decaying MCS currently moving through eastern Kansas
will enter the forecast area within the next hour, bringing
widespread rain to east central Kansas and west central Missouri
through the morning hours. MCS maintenance parameters appear to be
on the marginal side through the morning hours as ML CAPE values are
expected to be between 500 and 1000 J/kg. Effective shear and
helicity values are fairly decent, especially across east central
Kansas and west central Missouri. Farther to the north, across NE
Kansas and NW Missouri all of the aforementioned convective
parameters drop off quite a bit. Widespread severe weather is not
anticipated from the line of storms that area about to enter the
area, however given that there is some marginal instability and
decent effective wind shear will not rule out an isolated quarter
sized hail stone or 60 mph wind gust. With a short wave mid level
trough helping to persist this decaying complex expect the rain to
move into the western portions of the forecast area through the
morning hours, and into C MO through the afternoon hours. Given
widespread cloud cover, expect the shading to prevent rapid
destabilization later this afternoon, thus expect the severe
potential to be low. Rainfall will likely exacerbate any ongoing
river flooding and perhaps create new flood points along area rivers
and streams.

The system moves out of the area by Saturday night, with perhaps a
few lingering showers in C MO Sunday. Otherwise Sunday will bring a
lull in the action as the area will find itself in between two short
wave troughs, one departing the area to the east and one approaching
the area from the west. Sunday night into Monday morning could bring
a carbon copy to the Saturday morning scenario. Robust High Plains
convection, both in intensity and coverage, will likely occur with
good upslope flow and help from the aforementioned shortwave trough.
This High Plains convection will likely form several multicell
complexes as they move across the lower plains toward the forecast
area. The lack of any appreciable low level jet means that the
trough and its attendant mid level ascent will likely be the main
driving force for these showers as they move across the country.
Minimal instability will also preclude much of a severe threat for
the forecast area with this batch of thunderstorms. Once again,
given the saturated soils and local streams running high from recent
rains the flooding threat will be heightened with more rain coming
through the forecast area. Between the Saturday and Monday events,
the area could see widespread 1-2 inches of rain, with perhaps some
localized areas seeing 2-3 inches of rain.

The trough from the early week rains may not be quite as progressive
as the trough from Saturday morning's showers, so rain chances will
likely dwell through the Monday/Tuesday time frame, with several
chances for rain being present into the middle part of next week.
Several chances for rain will exist through the middle to late part
of the week with one or more disturbances running through the
plains. Timing/extent/location will be better resolved as we
approach that time period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1231 PM CDT SAT JUN 7 2014

A departing cluster of storms will create varying CIGS this
afternoon...down to OVC020 at times. There may also be a brief
shower or two but should not last more than say 15 min and not impact
VIS. The winds will remain out of the north northwest. Tonight the
low clouds should diminish so expecting VFR CIGS and VIS with light
northerly winds. Tomorrow the winds will be out of the southeast with
VFR CIGS AND VIS.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Leighton
AVIATION...Pietrycha
Hazardous weather outlook, Jun 7, 5:56 AM CDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
556 AM CDT SAT JUN 7 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
556 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS
 MORNING. TORRENTIAL RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY
 HAZARDS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

 SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH AT LEAST
 TUESDAY. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT HEAVY RAIN
 COULD EXACERBATE ONGOING RIVER FLOODING ACROSS THE REGION.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Local storm report, Jun 7, 1:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     FLASH FLOOD      4 SSW LANCASTER         40.46N 92.55W
06/07/2014                   SCHUYLER           MO   LAW ENFORCEMENT

            NUMEROUS ROADS HAVE WATER FLOWING OVER THEM BETWEEN
            LANCASTER AND QUEEN CITY.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 4:58 AM CDTSpecial Weather StatementEAXBates47 min
Jun 7, 10:17 AM CDTAreal Flood AdvisoryEAXAdair, Andrew, Atchison, Daviess, Gentry, Grundy and 8 more6 hr
Jun 7, 12:49 PM CDTFlash Flood WarningEAXMercer, Putnam, Schuyler6 hr
Jun 7, 4:03 PM CDTAreal Flood WarningEAXAdair, Daviess, Gentry, Grundy, Harrison, Mercer and 4 more24 hr
Jun 7, 4:16 PM CDTRiver Flood WarningEAXChariton, Macon59 hr
Jun 7, 4:16 PM CDTRiver Flood WarningEAXLinn, Livingston63 hr
Jun 7, 5:27 PM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler42 hr
Jun 7, 6:27 PM CDTAreal Flood WarningEAXMercer, Putnam, Schuyler22 hr

Nearby

Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.